Post Edited By Moderator (Jeannie143) : 7/5/2006 12:12:36 PM (GMT-6)
It sounds like your son is definately suffering from diabetic seizures resulting from hypoglycemia (low blood sugar). Either he's getting too much insulin at night or he's not eating a snack before bed, but somehow you have to adjust his blood sugar to keep him from going so low. Im guessing he needs to readjust his insulin type and or doseage at the very least.
Now as to whats happening. The 30's is a good indicator of whats happening to him and that his seizures are truely diabetic seizures. The fact that you tested him during the other seizures and got a reading of 100 is probably due to the Somogyi Effect.
The Somogi Effect (rebound hyperglycemia) occurs after a rapid drop in blood sugar levels sometime during sleep. Your body responds by releasing stored glucose (released from glycogen stores) from the muscles and liver in an attempt to elevate blood sugar levels. Your body may overcompensate, releasing large amounts of glycogen which results in a "rebound" effect, causing hyperglycemia termed "Somogyi Effect."
This may happen anytime during sleep, but hypoglycemia usually occurs around 3 a.m. The hypoglycemic (low blood sugar) episode is followed by an elevated blood sugar level towards morning. As I said before, going to bed without a snack or low blood sugar, inadequate food eaten for exercise, and too much insulin contribute to this response.
As to your son's convulsions, I really wouldn't put anything in his mouth as with any muscle spasm, he could choke on whatever you put there and then you have an even more serious problem. You could also suffer serious injury if he suddenly bit your finger. Best to use the glucagon injections as thats what they are for!
Let's take a look at what we can do to help prevent these bouts of hypoglycemia in your son and the subesquent seizures. Check his blood sugar at bedtime before an evening snack. If your reading is less than 120 mg/dL (or whatever pre-betime target your doctor has given him) he may need to eat a larger snack containing carbs and protein. For kids, or those on an insulin pump, pre-bedtime target ranges may be slightly higher. Be sure you understand what your doctor has recommended for him and if it is not working well for him be sure to talk to your doctor.
You should check his blood sugar at least once during each night. If he wakes up in the morning with a headache, or high fasting sugars, it may be a sign that low blood sugar is still occurring during the night. If you suspect low blood sugar during the night check his blood sugar at 3:00am. If his blood sugar is low at that time, he may need a smaller dose of intermediate insulin (NPH) or long-lasting insulin (Lantus or Ultralente) in the evening. DO NOT CHANGE HIS INSULIN DOSES WITHOUT DISCUSSING THEM WITH YOUR DOCTOR FIRST!!!
I hope this helps shed some light on what's happening to your son. Im reasonably sure from what you've told me that this is a classic case of diabetic seizures and not epilepsy, but in any event, a talk with his pediatric endocrinologist is in order.
Post Edited (Warren) : 7/6/2006 7:45:46 AM (GMT-6)
Post Edited (Lily09) : 7/6/2006 9:15:39 PM (GMT-6)
I quote"Fisher BM, Frier BM.Diabetic Department, Gartnavel General Hospital and Western Infirmary, Glasgow, UK.Convulsions may occur as a consequence of insulin-induced hypoglycaemia. We report three patients with insulin-dependent diabetes, who presented with generalized tonic-clonic seizures associated with nocturnal hypoglycaemia. None of the patients had experienced hypoglycaemia during waking hours and the convulsions were mistakenly diagnosed as idiopathic epilepsy. Recognition of the possible hypoglycaemia aetiology of these convulsions permitted appropriate alteration of the insulin regimens with no recurrence of convulsions"
I would certainly agree that your son receive a larger snack at bed-time and the 3 A.M GLUCOSE TEST WILL DEFINITELY HELP YOU TO KNOW WHETHER IT IS HYPOGLYCEMIA(DEFINED AS GLUCOSE VALUE BELOW 50 MGS%) OR NOT TILL YOU MAKE YOUR APPOINTMENT WITH YOUR DOCTOR.On the face of it, it appears like hypo induced seizures,so not to worry!
Seizures come under the category of severe hypoglycemia.Iam posting an intersting side-line called the "Rule of fifteen": The "Rule of Fifteen" is a reliable guide for mild or moderate hypoglycemia: take 15 grams of carbohydrate, wait 15 minutes, test blood glucose level, and, if it is not over 80 mg/dL, take another 15 grams of carbohydrate and retest in another 15 minutes
I have had type 1 diabetes since I was 14 yr old and I am 48 now.
Your son IS having LOW blood sugar. If he is taking a night time shot it will need to be reduced or he needs to eat a larger snack at night (Peanut butter sandwiches work for me). His exercise really effects the way blood sugars run. I am currently working on reducing my night time shot by exercising in the evenings. Do not change your sons insulin without consulting your DR. (DRs love to give too much insulin to their patients, remember their goal is to keep as normal a blood sugar as possible in their patient (Good), but sometimes we have to adjust many parts of our lives to maintain that thin line of a blood sugar leval between 80 - 120).
I use candy with DEXTROSE (dextrose = Glucose) in it to treat my LOWS. Sweet Tarts, Smartys, etc..... Dextrose is not digested by the body, it goes directly into the blood stream. That is why all of the Diabetic reaction stuff is made with glucose which is dextrose because it works faster than sugar.
Lows at night are very dangerous. I no longer feel Lows and it is very dangerous for me. I do not want to scare you, but do a web search of "Dead in Bed" for diabetics and you will realize how serious this is. You DR. is Deathly wrong about getting out of a LOW by yourself. It is not a gamble any diabetic should take, as many diabetics have NOT waken up in the morning after a serious LOW.